Alabama, 2009

Strong Wind in Alabama, March 28, 2009

March 28, 2009 · NWS HUN · 1 event in 1 county or zone

A wave of strong and gusty winds pushed across north central Alabama around sunrise. The winds knocked down multiple trees in Morgan County, knocking out power in some areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A wave of strong and gusty winds pushed across north central Alabama around sunrise. The winds knocked down multiple trees in Morgan County, knocking out power in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 28, 5:20 AM CST, 10 minutes earlier.

Area forecast discussion, Mar 28, 5:20 AM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 AM CDT SAT MAR 28 2009

.UPDATE...FOR 12Z TAFS/AVIATION DISCUSSION
&&

.AVIATION...LIGHT TO MODERATE RAIN CONTINUES TO SPREAD NEWD ACROSS
MUCH OF THE TN VALLEY THIS MORNING WITH CEILINGS GRADUALLY FALLING
PREDOM INTO THE MVFR CAT. SFC WINDS ARE ALSO BEGINNING TO INCREASE
OUT OF THE SE AOA 10 TO 15 KTS WITH HIGHER GUSTS. THIS PATTERN
SHOULD CONTINUE THROUGH THE MORNING HRS...ALTHOUGH WOULD NOT RULE
OUT A FEW EMBEDDED TSTMS WITH VARIABLE WIND GUSTS AND REDUCED VIS.
COLD FRONT SHOULD STILL SWEEP THROUGH THE TN VALLEY THIS AFTERNOON
WITH A SQUALL LINE DEVELOPING ALONG/AHEAD OF THE SFC BOUNDARY. IFR
CONDITIONS ARE POSSIBLE WITH ANY OF THE TSTMS ALTHOUGH THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING VARIABLE WINDS AOA 25 KTS WITH
GUSTS TO 35 KTS OR HIGHER COUPLED WITH VIS AOA 1 MI. SFC WINDS WILL
BE SHIFTING TOWARD THE WSW AOA 10 TO 15 KTS LATE THIS AFTERNOON AND
THIS EVENING WITH SHOWERS AND TSTMS COMING TO AN END AS THE COLD
FRONT PASSES TO THE E OF THE AREA.
&&

.DISCUSSION...A BUSY DAY WEATHER-WISE IS EXPECTED ACROSS THE
TENNESSEE VALLEY TODAY...AS A POWERFUL SPRING STORM MOVES FROM THE
EASTERN GREAT PLAINS TO THE SOUTHERN GREAT LAKES REGION OVER THE
NEXT DAY OR SO. THE SURFACE REFLECTION OF THIS SYSTEM WAS ELONGATED
FROM EASTERN OKLAHOMA TO SW MISSISSIPPI...WITH A WIDE VARIETY OF
WEATHER IN PROGRESS. BLOWING SNOW WITH BLIZZARD CONDITIONS WERE
NOTED ACROSS PARTS OF THE CENTRAL PLAINS REGION...WHILE STRONG TO
SEVERE T-STORMS AND EXCESSIVE RAINFALL WAS AFFECTING LOCATIONS
CLOSER TO THE GULF COAST.

REGIONAL RADAR INDICATED A WIDE SWATH OF SHOWERS WITH SOME EMBEDDED
THUNDER EXTENDING FROM WESTERN AND MIDDLE TENNESSEE SOUTH ACROSS
MOST OF ALABAMA AND MISSISSIPPI AND THE FLORIDA PANHANDLE. A VERY
COMPLEX FRONTAL PATTERN EXISTS WITH THIS SYSTEM. LOCAL OBSERVATIONS
ACROSS THIS PORTION OF THE TENNESSEE VALLEY...WITH DEWPOINTS TO 60F
(COMPARED TO MID 50S OVER MID TENNESSEE) IS INDICATIVE OF A WARM
FRONT EXTENDING EAST OF A TRIPLE POINT OVER SE ARKANSAS TO THE
WESTERN CAROLINAS. DEEPER MOISTURE HOWEVER WAS LOCATED FURTHER SOUTH
ALONG THE GULF COAST...WITH STORMS IN PROGRESS TO OUR SOUTH
INTERCEPTING SOME OF THAT POTENTIAL MOISTURE FROM MAKING THIS FAR
INLAND. THE STRONGEST STORMS PER RADAR AND LIGHTNING WERE ALONG A
SQUALL LINE THAT PRECEDED THE COLD FRONT...OR FROM SOUTH OF THE
GOLDEN TRIANGLE TO NE LOUISIANA....WITH OTHER SEVERE STORMS
AFFECTING FAR SOUTHERN ALABAMA AND THE WESTERN FLORIDA PANHANDLE.
LASTLY...THE COLD FRONT WAS CROSSING THE MISSISSIPPI RIVER SOUTH OF
GREENVILLE... EXTENDING NW INTO CENTRAL ARKANSAS.

THE DEEPER MOISTURE NOTED ABOVE WILL GRADUALLY ADVECT FURTHER NORTH
THROUGH THE REST OF TONIGHT. THIS MOISTURE...A STRENGTHENING LOWER
LEVEL JET AND THE APPROACH OF THE MAIN COLD FRONT WILL SET THE STAGE
FOR A POTENTIALLY STORMY AFTERNOON FOR THESE PARTS. THE NAM/GFS BOTH
INDICATE A SQUALL LINE WILL DEVELOP AND MOVE EASTWARD ACROSS THE
AREA THIS AFTERNOON. ALL MODES OF SEVERE WEATHER (WITH DAMAGING
WINDS THE PRIMARY THREAT) ARE POSSIBLE AS THE UPPER TROUGH BECOMES
MORE NEGATIVELY TILTED THROUGH THE AFTERNOON AND EVENING.

ANOTHER RISK IS FLOODING/FLASH FLOODING FROM LOCALLY HEAVY RAINS.
MODEL/HPC RAINFALL AMOUNTS FROM THIS EVENT TODAY ON THE BIG PICTURE
SHOULD RANGE FROM ABOUT 3/4 OF AN INCH FOR THE WESTERN AREAS TO 1.25
INCHES EAST...WITH LOCALLY HIGHER AMOUNTS OF COURSE POSSIBLE. A WET
GROUND WHICH HAS TIME TO RECOVER SOMEWHAT ON FRIDAY CAN TAKE A
LITTLE MORE RAIN. ALSO A DURATION OF HEAVY RAINFALL SHOULD NOT BE
LONG...SO WILL HOLD OFF ON A FLOOD OR FLASH FLOOD WATCH. WITH THAT
BEING SAID...CANNOT RULE OUT THE NEED FOR SOME TYPE OF FLOOD WARNING
BEFORE THE DAY IS OUT. STREAM LEVELS ACROSS THE AREA SHOULD CONTINUE
HIGHER THAN AVERAGE FOR THE NEXT DAY OR SO.

THE COLD FRONT WILL MOVE ACROSS THE AREA DURING THE AFTERNOON...AND
SHOULD BE EAST OF THE FORECAST AREA BY SUNSET. SHOWER ACTIVITY WILL
WIND DOWN AS COLDER AIR USHERS INTO THE REGION. FORTUNATELY...THE
AIR WILL NOT BE AS COLD AS IT IS OVER THE SOUTHERN PLAINS. HAVE KEPT
LOW TEMPERATURES IN THIS FORECAST ABOVE FREEZING.

ONLY MADE MINOR CHANGES TO THE EXTENDED. AS ALLUDED TO IN PREVIOUS
DISCUSSIONS...UNSETTLED WEATHER IS EXPECTED FOR MUCH OF NEXT WEEK
WITH A SLIGHT CHANCE TO CHANCE OF SHOWERS AND T-STORMS RETURNING
MONDAY NIGHT AND TUESDAY...AND AGAIN ON THURSDAY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...09
DISCUSSION...RSB
Hazardous weather outlook, Mar 28, 2:45 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
345 AM CDT SAT MAR 28 2009

ALZ001>010-016-TNZ076-096-097-281800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
345 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS...ALONG WITH A FEW EMBEDDED THUNDERSTORMS...ARE
EXPECTED TO SPREAD ACROSS THE CENTRAL TENNESSEE VALLEY AREA THIS
MORNING. SOME OF THIS ACTIVITY MAY CONTAIN LOCALLY HEAVY RAINFALL
AND GUSTY OUTFLOW WINDS AS IT SPREADS NORTHEASTWARD.

LATER THIS AFTERNOON...A COLD FRONT IS EXPECTED TO SWEEP THROUGH THE
OUTLOOK AREA. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD
OF THE APPROACHING SURFACE BOUNDARY AS IT MOVES EASTWARD THROUGH THE
TENNESSEE VALLEY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITHIN
THIS LINE...WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...DAMAGING
WIND GUSTS AND HAIL. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE
ESPECIALLY WITH THUNDERSTORMS THAT BREAK AWAY FROM THE MAIN LINE.
THIS ACTIVITY IS EXPECTED TO END BY THIS EVENING AS THE COLD FRONT
AND ASSOCIATED LINE OF THUNDERSTORMS MOVE EAST OF THE FORECAST AREA.

IN ADDITION TO THE THUNDERSTORM THREAT...THE GROUND REMAINS QUITE
SATURATED ACROSS THE TENNESSEE VALLEY AREA WHERE HEAVIER RAINS FELL
EARLIER THIS WEEK...ESPECIALLY FOR AREAS ALONG AND WEST OF HIGHWAY
231. MANY CREEKS...STREAMS...AND RIVERS ARE RUNNING NEAR OR ABOVE
NORMAL LEVELS. THUS...ADDITIONAL RAINFALL WILL INCREASE THE CHANCE
FOR FLASH FLOODING AND RENEW THE RISK OF RIVER FLOODING. FOR MORE
INFORMATION ON THE POSSIBILITY OF RIVER FLOODING...PLEASE REFER TO
THE LATEST FLOOD WARNINGS OR STATEMENTS FOR RIVERS THAT ARE IN OR
NEAR FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN UNSETTLED PATTERN IS EXPECTED FOR MUCH OF NEXT WEEK...WITH
SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN BY MID WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATER THIS AFTERNOON. IN ADDITION...FIRST RESPONSE
AGENCIES ARE ENCOURAGED TO MONITOR THIS DEVELOPING WEATHER THREAT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Morgan

When
March 28, 5:30 AM CST to 6:00 AM CST
Where
Morgan forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Strong winds knocked down trees in numerous locations throughout the county, including Decatur, Hartselle and Hulaco. As a result, power was knocked for a period of time.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158780.